Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Sioux Falls, SD

June 13, 2011Aurora County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 13, 2011, 12:19 PM CDT for Aurora County, South Dakota. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2011, 12:19 PM CDT (17:19 UTC)
Expired
Jun 13, 2011, 2:00 PM CDT
In force
101 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Aurora County, SD

The radar

The Sioux Falls radar (KFSD), 160 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WGUS53 KFSD 131719
FFWFSD
SDC003-131900-
/O.NEW.KFSD.FF.W.0001.110613T1719Z-110613T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES INDICATE UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN THE 
WARNING AREA. ADDITIONAL STORMS WITH HEAVY RAN ARE EXPECTED TO MOVE 
INTO THIS AREA PRODUCING AN ADDITIONAL INCH OF RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF SOUTHWESTERN AURORA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4362 9879 4364 9879 4376 9853 4355 9852
      4350 9880 4362 9880

$$

BUSS
1 follow-up statement
057 
WGUS73 KFSD 131857
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT MON JUN 13 2011

SDC003-131911-
/O.EXP.KFSD.FF.W.0001.000000T0000Z-110613T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AURORA SD-
157 PM CDT MON JUN 13 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN AURORA
COUNTY WILL BE ALLOWED TO EXPIRE AT 200 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4362 9879 4364 9879 4376 9853 4355 9852
      4350 9880 4362 9880

$$

BUSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 11:40 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 13, 11:40 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON JUN 13 2011

.DISCUSSION...
MCS HAS MOVED EAST OF THE AREA AS OF 16Z. CIRRUS WILL GRADUALLY
ERODE ACROSS THE ERN CWA. AT THIS POINT...EXPECTATION IS THAT
POST-CONVECTIVE CU WILL FORM IN THE CLEARING AS SURFACE TEMPERATURES
APPROACH 70 DEGREES. THEREFORE HAVE KEPT TEMPERATURES IN THE LOWER
70S IN MOST AREAS AS INCREASED CLOUDS WILL LIKELY SLOW THE RISE OF
THE AFTERNOON. HOWEVER...SHOULD CU NOT FORM...THEN TEMPERATURES
WOULD RISE INTO THE MID TO UPPER 70S.

OTHERWISE CONVECTION CONTINUES TO FORM ALONG A BOUNDARY WEST OF THE
JAMES RIVER AND THEN DECREASE AS IT MOVE EAST OF THE JAMES. WITH
WEAK UPPER LEVEL FORCING FOR ASCENT...SEE NO REASON WHY CONVECTION
WILL NOT CONTINUE TO DEVELOP THROUGH THE AFTERNOON. 0 TO 6 BULK
SHEAR IS MARGINAL...SO EXPECTATION IS MOST CONVECTION WILL REMAIN
NON SEVERE ALTHOUGH AN ISOLATED CELL WEST OF THE JAMES COULD PRODUCE
MARGINALLY SEVERE HAIL. MORE ORGANIZED CONVECTION SHOULD DEVELOP
LATE AFTERNOON AND EVENING ALONG THE BOUNDARY WEST OF THE MISSOURI
AND MOVE EAST OF THE MISSOURI DURING THE EVENING. THESE STORMS COULD
ALSO BE MARGINALLY SEVERE ALTHOUGH SUPERCELLS ARE UNLIKELY.

ZFP AND PFM ALREADY UPDATED. /SCHUMACHER

&&

.AVIATION...
CONVECTION WILL CONTINUE ALONG AND WEST OF THE JAMES RIVER MUCH OF
THE AFTERNOON. IT WILL BE DISORGANIZED AND IS GENERALLY EXPECTED TO
WEAKEN AS IT MOVES EAST ALTHOUGH AN ISOLATED CELL COULD REACH I29.
MORE ORGANIZED CONVECTION LIKELY TO DEVELOP ALONG THE BOUNDARY WEST
OF THE MISSOURI AND THESE SHOULD SLOWLY MOVE EAST THROUGH THE
EVENING. WHERE CU FORM DURING THE EARLY AFTERNOON...WILL SEE CIGS
FROM 3000 TO 4000 FT. VSBYS EXPECTED TO BE VFR EXCEPT IN STRONGEST
CELLS.

OVERNIGHT...WITH LACK OF MIXING AGAIN TODAY...EXPECT THAT STRATUS
WIL FORM OVER MUCH OF THE AREA PRODUCING WIDESPREAD CIGS BELOW 2000
FT AND AREAS OF LIGHT FOG. THE STRATUS IS EXPECTED TO BE AROUND
THROUGH MUCH OF TUESDAY MORNING. /SCHUMACHER

&&

.PREV DISCUSSION...
LINE OF CONVECTION CURRENTLY ONGOING FROM EASTERN NORTH DAKOTA
EXTENDING SOUTHWARD INTO NORTH CENTRAL NEBRASKA VERY EARLY THIS
MORNING...AND CONTINUING TO PUSH TO THE EAST. AS HAS BEEN THE TREND
FOR THE PAST COUPLE OF DAYS...ALMOST ALL MODELS CONTINUE TO BE
CLUELESS ON OVERALL PLACEMENT AND TIMING OF CONVECTION...WHICH LENDS
MUCH UNCERTAINTY TO FORECASTING FUTURE CONVECTION OVER THE NEXT FEW
DAYS. CONVECTION OVERNIGHT FORMED ALONG THE LOW LEVEL JET/LOW TO MID
LEVEL WARM AIR ADVECTION/INSTABILITY AXIS...AND AS THIS FORCING
PULLS TO THE NORTH AND WEAKENS OVER OUR AREA THROUGH THE MORNING
HOURS...EXPECT THE CONVECTION TO FOLLOW SUIT...GENERALLY PULLING TO
THE NORTH AND DIMINISHING IN COVERAGE. ANTICIPATE THAT ONCE THIS
CONVECTION WINDS DOWN OVER OUR AREA WE WILL SEE A BREAK IN THE
ACTIVITY UNTIL THE AFTERNOON...AS LIFT/850 THETA E ADVECTION
INCREASES OUT AHEAD OF A MID LEVEL WAVE TRACKING OUT OF NEBRASKA IN
THE LATE AFTERNOON. WITH THIS...THINK THAT CONVECTION WILL DEVELOP
OVER NEBRASKA IN THE AFTERNOON ALONG THE NOSE OF THE LOW LEVEL JET
THEN PUSH INTO OUR SOUTH AND EAST DURING THE LATE AFTERNOON AND
EVENING. MUCAPE CAPE VALUES IN OUR SOUTH WILL BE 2000 J/KG PLUS
DURING THE AFTERNOON...WITH EFFECTIVE SHEAR OF AROUND 40 KTS...SO
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE A
POSSIBILITY. WITH CLOUDS/POSSIBLE SHOWERS/SOUTHEASTERLY LOW LEVEL
FLOW...TEMPERATURES WILL REMAIN BELOW NORMAL...RANGING FROM THE
LOWER 70S IN OUR NORTHEAST TO MID/UPPER 70S OVER THE JAMES RIVER
VALLEY THROUGH THE MISSOURI RIVER CORRIDOR.

THE MID LEVEL WAVE PULLS ACROSS OUR SOUTH AND EAST TONIGHT...KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THAT AREA THROUGH THE
EVENING...THEN TAPERING OFF LATER AT NIGHT. LOWS WILL BE MILD...IN
THE UPPER 50S TO LOWER 60S.

THE MAIN UPPER LEVEL TROUGH OVER THE WESTERN U.S. BEGINS TO PUSH TO
THE EAST ON TUESDAY...WITH A POSSIBLE CLOSED UPPER LEVEL LOW
TRACKING ACROSS THE NORTHERN PLAINS ON TUESDAY NIGHT INTO EARLY ON
WEDNESDAY. STRONGEST DIV Q/UPPER LEVEL DIVERGENCE SWINGS ACROSS OUR
NORTH AND EAST LATE ON TUESDAY AND TUESDAY NIGHT...SO KEPT HIGHEST
POPS OVER THAT AREA DURING THAT TIME FRAME. SOME MODEL DIFFERENCES
WITH RESPECT TO PLACEMENT OF BEST DYNAMICS...AND RESULTANT QPF
FIELDS...BUT STILL APPEARS THAT SOME PLACES COULD GET HEAVY RAINFALL
DURING THE LATE TUESDAY/EARLY WEDNESDAY TIME FRAME. TEMPERATURES ON
TUESDAY WILL BE SIMILAR TO TODAYS...THOUGH MAYBE A SHADE COOLER
DEPENDENT ON RAINFALL...IN THE LOWER TO MID 70S. THE UPPER LEVEL LOW
WILL PULL OFF TO THE EAST LATER ON WEDNESDAY...WITH
SHOWER/THUNDERSTORM ACTIVITY ENDING FROM WEST TO EAST. WITH THE
PASSAGE OF A SURFACE BOUNDARY AND ENHANCED MIXING ON A
NORTHWESTERLY LOW LEVEL FLOW AND DECREASING CLOUDS...IT WILL BE A
SLIGHTLY WARMER DAY...IN THE MID 70S TO NEAR 80.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 13, 11:49 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT MON JUN 13 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON...PRIMARILY ALONG AND WEST OF THE JAMES RIVER. DURING
THE EVENING...A FEW OF THESE STORMS MAY MOVE EAST TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
STORM WEST OF INTERSTATE 29 MAY PRODUCE UP TO QUARTER SIZE HAIL
THROUGH 8 PM. AFTER 8 PM...STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD
STAGE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA
ON TUESDAY AFTERNOON INTO EARLY ON WEDNESDAY. THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 8 PM WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:21 PM CDTSevere Thunderstorm WarningFSDAurora24 min
Jun 13, 1:44 PM CDTSevere Thunderstorm WarningFSDAurora, Davison31 min
Jun 13, 2:11 PM CDTSevere Thunderstorm WarningFSDAurora, Davison34 min
Jun 13, 3:06 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Sanborn39 min
Jun 13, 5:32 PM CDTFlash Flood WarningFSDDavison, Hanson, Miner, Sanborn4 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.